Hail, Allegheny
- When
- April 1, 7:15 PM EST
- Where
- Allegheny County, Sewickley
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 40.550, -80.180
Penny size hail was reported by the public in Sewickley.
Isolated severe thunderstorms developed across western Pennsylvania and northern West Virginia ahead of a cold front moving east from the southern Great lakes. One storm also produced flash flooding in northern West Virgina.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
Isolated severe thunderstorms developed across western Pennsylvania and northern West Virginia ahead of a cold front moving east from the southern Great lakes. One storm also produced flash flooding in northern West Virgina.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Apr 1, 1:19 PM EST, 5 hours 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 219 PM EDT SUN APR 1 2007 .SHORT TERM /TONIGHT THROUGH MONDAY/... WIDESPREAD PRECIP IS MOVE EAST ACROSS WEST-CENTRAL PA...WITH SCATTERED SHOWERS BEHIND THAT. TSTMS ARE BEGINNING TO FIRE ACROSS EXTREME SOUTHERN OH...WV....AND EASTERN KY WITH SURFACE HEATING...INSTABILITY...AND SOME LIFT WITH SHORT WAVE IMPULSES ROTATING AROUND LARGE UPPER LEVEL LOW PRESSURE CROSSING THE GREAT LAKES. THINK AT LEAST THE SOUTHERN DISTRICTS WILL SEE ENOUGH CLOUD BREAKS FOR HEATING/INSTABILITY TO RESULT IN SOME TSTMS FORMING...AND THOSE ENTERING THE AREA FROM THE SOUTHWEST NOT TO WEAKEN SIGNIFICANTLY. THIS BEING SAID...DO NOT THINK ORGANIZED SEVERE ACTIVITY WILL OCCUR...THUS WILL INCLUDE GUSTY WINDS WITH TSTMS ACROSS SOUTHWEST PA...WV...AND OHIO. AS THE UPPER LOW PULLS TO THE NORTHEAST TNGT...PRECIP WILL END ACROSS THE SOUTHERN DISTRICTS BY LATE THIS EVENING...AND ACROSS THE NORTHEAST PORTION OF THE FORECAST AREA DURING THE OVERNIGHT HOURS. DRY AND MILD WEATHER IS ON TAP FOR MONDAY...WITH BREEZY WEST WINDS BEHIND THE COLD FRONT. && .LONG TERM /MONDAY NIGHT THROUGH SUNDAY/... A RIDGE OF HIGH PRESSURE ACROSS THE DISTRICT MONDAY NIGHT INTO TUESDAY WILL BRING DRY WEATHER AND MILD TEMPERATURES. A COLD FRONT MOVING ACROSS THE DISTRICT TUESDAY NIGHT WILL BRING A RISK OF SHOWERS AND THUNDERSTORMS FOR TUESDAY EVENING INTO WEDNESDAY MORNING. MUCH COLDER TEMPERATURES WILL SWEEP INTO THE DISTRICT BEHIND THIS COLD FRONT WITH RAIN SHOWERS WEDNESDAY EVENING CHANGING TO SNOW SHOWERS WEDNESDAY NIGHT. A LARGE UPPER LEVEL STORM WILL TAKE RESIDENCE NEAR THE NORTHERN SHORES OF LAKE ONTARIO THURSDAY AND BRING A PROLONGED PERIOD OF CLOUDY SKIES...BELOW NORMAL TEMPERATURES...AND PERIODS OF RAIN OR SNOW SHOWERS FOR THURSDAY THROUGH SUNDAY. && .AVIATION /18Z-18Z/... MVFR/IFR CONDITIONS WILL BE PREVALENT WITH WIDESPREAD PRECIP THROUGH EARLY THIS AFTERNOON ACROSS THE NORTHERN TERMINALS...WITH VFR/SCATTERED MVFR ACROSS THE SOUTHERN TERMINALS WITH SCATTERED PRECIP AND AFTN/EVE TSTMS. COULD BE A FEW GUSTS TO 35KT IN THE STRONGER STORMS. VFR CONDITIONS WILL PREVAIL AREA WIDE BY LATE THIS EVENING. WINDS WILL INCREASE BY LATE OVERNIGHT/MONDAY...WITH MOST AREAS EXPERIENCING 15 KT WINDS BY 15Z MONDAY...WITH GUSTS TO 25 KT. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. && 30/06/30/
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 352 AM EDT SUN APR 1 2007 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-020800- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON- JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO- FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY- ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK- BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER- 352 AM EDT SUN APR 1 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT ...SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING... THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. A WEAK COLD FRONT WILL SWING THROUGH THE REGION THIS MORNING BRINGING SHOWERS AND A FEW THUNDERSTORMS. BEHIND THIS FRONT AN UPPER LEVEL DISTURBANCE WILL MOVE THROUGH THIS AFTERNOON AND EVENING. THIS UPPER LEVEL SYSTEM COULD CAUSE SHOWERS AND THUNDERSTORMS TO REDEVELOP. ANY THUNDERSTORMS THAT DO DEVELOP HAVE THE POTENTIAL TO BECOME SEVERE. THE MAIN THREAT WILL BE DAMAGING WIND GUSTS. LARGE HAIL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 244 PM EDT SUN APR 1 2007 PAZ031-WVZ021-022-012000- GREENE-MARION-MONONGALIA- INCLUDING THE CITIES OF...WAYNESBURG...FAIRDALE...FAIRMONT... MORGANTOWN 244 PM EDT SUN APR 1 2007 THROUGH 4 PM...A LINE OF THUNDERSTORMS WILL MOVE EAST AT 35 MPH ACROSS GREENE...MARION AND MONONGALIA COUNTIES. THIS LINE OF STORMS WILL BEGIN TO AFFECT THE MORGANTOWN AREA BY AROUND 310 PM. WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THE STRONGER STORMS.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
327 PM EDT SUN APR 01 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM TSTM WND DMG RIVESVILLE 39.53N 80.12W
04/01/2007 MARION WV EMERGENCY MNGR
TREE DOWN.
0325 PM TSTM WND DMG 1 S MORGANTOWN 39.62N 79.95W
04/01/2007 MONONGALIA WV EMERGENCY MNGR
TREE REPORTED DOWN ON KINGWOOD PIKE NEAR GREENBAG ROAD.
&&
TPARRISHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
617 PM EDT SUN APR 01 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM FLASH FLOOD 5 SE MORGANTOWN 39.58N 79.88W
04/01/2007 MONONGALIA WV EMERGENCY MNGR
FLOODING WAS REPORTED ON ROUTE 7 BETWEEN RICHARD AND
DELLSLOW. EASTBOUND LANES CLOSED.
&&
TPARRISHSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 708 PM EDT SUN APR 1 2007 MDZ001-PAZ007>009-013>016-020>023-029>032-WVZ001>003-022-023- 020115- GARRETT-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION- JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON- WESTMORELAND-GREENE-FAYETTE-HANCOCK-BROOKE-OHIO-MONONGALIA- PRESTON- INCLUDING THE CITIES OF...OAKLAND MD...GRANTSVILLE...SHARON... HERMITAGE...GROVE CITY...GREENVILLE...FARRELL...OIL CITY... FRANKLIN...SUGARCREEK...TIONESTA...NEW CASTLE...ELLWOOD CITY... BUTLER...ZELIENOPLE...CLARION...PUNXSUTAWNEY...BROOKVILLE... REYNOLDSVILLE...BROCKWAY...ALIQUIPPA...BEAVER FALLS...AMBRIDGE... MONACA...BEAVER...PITTSBURGH METRO AREA...KITTANNING... FORD CITY...LEECHBURG...FREEPORT...APOLLO...INDIANA... WASHINGTON...CANONSBURG...DONORA...CALIFORNIA...CHARLEROI... MONONGAHELA...MCMURRAY...GREENSBURG...NEW KENSINGTON... JEANNETTE...LATROBE...MONESSEN...WAYNESBURG...FAIRDALE... UNIONTOWN...CONNELLSVILLE...OHIOPYLE...TORONTO...WEIRTON... WHEELING...MORGANTOWN...KINGWOOD...TERRA ALTA 708 PM EDT SUN APR 1 2007 ...SMALL HAIL POSSIBLE THIS EVENING... ISOLATED THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS EVENING AS A COLD FRONT APPROACHES THE AREA. STORMS THAT DEVELOP WILL GENERATE SMALL HAIL AS THEY MOVE NORTHEAST AT APPROXIMATELY 30 MPH. MOVE INDOORS WHEN THESE THUNDERSTORMS APPROACH.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 745 PM EDT SUN APR 1 2007 PAZ021-022-029>032-WVZ003-004-020045- ALLEGHENY PA-ARMSTRONG PA-FAYETTE PA-GREENE PA-MARSHALL WV-OHIO WV-WASHINGTON PA-WESTMORELAND PA- 745 PM EDT SUN APR 1 2007 ...THUNDERSTORMS... THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES... FAYETTE...ARMSTRONG...WASHINGTON...ALLEGHENY...WESTMORELAND... GREENE...MARSHALL AND OHIO... AT 742 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHWEST OF OAKDALE TO 3 MILES NORTHWEST OF MOUNDSVILLE...OR ALONG A LINE EXTENDING FROM IMPERIAL TO GLENDALE...MOVING NORTHEAST AT 30 MPH. THESE STORMS WILL PRODUCE HAIL UP TO DIME SIZE AND LOCALLY HEAVY RAINFALL. MOVE TO A SAFE PLACE WHEN THUNDERSTORMS APPROACH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772. 15
The Pittsburgh radar (KPBZ), 4 km away, was scanning. The volume nearest the first event began at 00:16 UTC.
6 hail. Local standard time, as filed.
Penny size hail was reported by the public in Sewickley.
NWS employee reported penny size hail at the NWS office.
A trained spotter reported penny size hail near Wexford.
Nickel size hail was reported by the public near Shaler.
One inch hail was reported by the public in Saxonburg.
Hail the size of half dollars was reported in Valencia.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2007Every state in 2007This day in weather historyWarnings in Pennsylvania, April 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 26166, 26167, 26168, 26169, 26170, 26171.